Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Memphis, TN

May 1, 2003Gibson County, Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2003, 12:13 PM CDT for Gibson County, Obion County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 12:13 PM CDT (17:13 UTC)
Expired
May 1, 2003, 1:15 PM CDT
In force
62 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Gibson County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 011713
SVRMEM
TNC053-131-011815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1213 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GIBSON COUNTY IN NORTHWEST TENNESSEE
  OBION COUNTY IN NORTHWEST TENNESSEE

* UNTIL 115 PM CDT.

* AT 1207 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES WEST OF YORKVILLE...MOVING NORTHEAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 115 PM CDT INCLUDE...
  YORKVILLE...
  RUTHERFORD...
  KENTON...
  RIVES...

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3621 8919 3602 8919 3611 8895 3646 8898

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:20 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 1, 10:20 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT THU MAY 1 2003

14Z SFC MAP PLACES A COLD FRONT EXTENDING FROM N MO THRU SE KS AND C
OK. A LARGE MCC DEVELOPED OVER SO MO LAST NITE AND IS ENTERING NE
ARK AND MO BOOTHEEL. THIS COMPLEX DEVELOPED IN A THE RIGHT ENTRANCE
REGION OF AN UPPER LEVEL JET ALONG WITH GOOD UPPER LEVEL DIVERGENCE.
ENVIRONMENT AHEAD OF THE LINE IS UNSTABLE WITH LIS OF AROUND
-5...CAPES OF ABOUT 2000J/KG AND MID LEVEL LAPSE RATES OF AROUND
7.25. 850-500MB WIND FIELDS DO SUPPORT DAMAGING WINDS AND LARGE
HAIL. SO SVR POTENTIAL DOES EXIST AS THE LINE CONTINUES TO THE SE.
WILL UPDATE FCST TO INCREASE POPS ACROSS THE REGION AND DETAIL SVR
WX THREAT. MAX TEMPS LOOK REASONABLE...MAY SCALE BACK TEMPS ACROSS
NE ARK WHERE CONVECTION HAS OCCURRED.

.MEG...SEVERE THUNDERSTORM WATCH FOR NE ARK AND MO BOOTHEEL UNTIL 20Z.

VALLE
Hazardous weather outlook, May 1, 10:05 AM CDT, 2 hours 8 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY
AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD
OF THE FRONT THUNDERSTORMS WILL SPREAD ACROSS THE MID SOUTH THIS
MORNING THROUGH TONIGHT. SOME STORMS WILL BE SEVERE THIS MORNING
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THESE STORMS
WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
THUNDERSTORMS WILL SPREAD ACROSS WEST TENNESSEE AND NORTH
MISSISSIPPI THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY
WITH THE GREATEST CHANCE COMING ON SUNDAY AS A WARM FRONT LIFTS
NORTH THROUGH THE AREA AND AGAIN ON TUESDAY AS A COLD FRONT SWEEPS
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 1, 10:39 AM CDT, 1 hour 34 minutes before
ARZ009-018-011600-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1039 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND GREENE COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED NEAR PEACH ORCHARD AT 1039 AM
CDT...MOVING EAST AT 40 MPH.  THIS STORM WILL PRODUCE DAMAGING WIND
AND POSSIBLY DESTRUCTIVE HAIL AS IT MOVES THROUGH.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING THE CITIES OF
CORNING...MARMADUKE AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 10:46 AM CDT, 1 hour 27 minutes before
MOZ113-011615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1046 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER CLAY COUNTY ARKANSAS...16
MILES SOUTHWEST OF GLENNONVILLE AT 1046 AM CDT...THE STORM WAS
MOVING EAST AT 40 MPH. THIS STORM WILL MOVE OVER THE NORTH PART OF
DUNKLIN COUNTY BEFORE 1115 AM AND MAY STILL BE SEVERE AT THAT TIME.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
MALDEN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:07 AM CDT, 1 hour 6 minutes before
ARZ009-018-MOZ113-011615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1107 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY...DUNKLIN AND GREENE
COUNTIES.

THE THUNDERSTORM THUNDERSTORM THAT EARLIER PRODUCED SEVERE WEATHER
OVER GREENE COUNTY ARKANSAS WAS LOCATED OVER THE TOWN OF ST. FRANCIS
AT 1107 AM CDT...MOVING EAST AT 45 MPH.

THIS STORM MAY REINTENSIFY AND COULD BECOME SEVERE AGAIN RAPIDLY.

THE STORM PRODUCED DAMAGING WIND THAT OVERTURNED A MOBILE HOME WHILE
OVER SOUTHEAST GREENE COUNTY.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING THE CITIES
OF CAMPBELL...KENNETT...MALDEN...MARMADUKE...PARAGOULD...PIGGOTT...
RECTOR AND SENATH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:18 AM CDT, 55 minutes before
ARZ026-027-011630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1118 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTH OF WEINER AT
1118 AM CDT...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN...DEADLY
LIGHTNING...AND STRONG WIND GUSTS WILL BE POSSIBLE AS THE STORM
MOVES OVER.

THIS STORM IS STILL GROWING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY...BONO...BROOKLAND...CARAWAY...JONESBORO...LAKE CITY...MONETTE
AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:34 AM CDT, 39 minutes before
ARZ026-027-011645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

A GROWING THUNDERSTORM WAS LOCATED NEAR GREENFIELD AT 1134 AM
CDT...MOVING NORTHEAST AT 25 MPH.  HALF INCH HAIL IS POSSIBLE WITH
THIS STORM ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 12:10 PM CDT, 3 minutes before
MOZ115-011730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

THE THUNDERSTORM THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WARNING
HAS MOVED EAST OF PEMISCOT COUNTY. SHOWERS WILL CONTINUE UNTIL AFTER
1230 PM.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 11:44 AM CDTSevere Thunderstorm WarningMEGDyer46 min
May 1, 11:57 AM CDTTornado WarningMEGDyer33 min
May 1, 12:37 PM CDTSevere Thunderstorm WarningMEGCrockett23 min
May 1, 12:54 PM CDTSevere Thunderstorm WarningMEGHaywood36 min
May 1, 1:03 PM CDTSevere Thunderstorm WarningMEGMadison57 min
May 1, 1:15 PM CDTSevere Thunderstorm WarningMEGCarroll, Henderson30 min
May 1, 1:44 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson46 min
May 1, 2:08 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.